Ask a doctor

Why Does Acne Relapse After Accutane Treatment?

I have taken accutane 20mg for four and half months, but again after 3 mths of stop gap acne coming out what should i do? I am 54kg want to get rid of acne forever can any doctor help me by telling a solution?

Doctor Answers (3)

Hope for acne after accutane

+1

Do another course of accutane, this time for 6 months.

You have stubborn acne, this happens.  Accutane shrinks your oil glands, but doesn't kill them.

Every course of accutane you have improves your acne, that is to say even if your acne comes back, it will never be as bad as it was before you took accutane.

Austin Dermatologist

No Cure for Acne

+1

I have a very simple answer to your question...THERE IS NO CURE FOR ACNE.   With all the advances in medicine, we still can not rid our patients of acne forever.  There many good treatments available to help control it.  Even with Accutane, the literature sites and approximate 25% "relapse"/recurrence rate.  Hang in there.

Annapolis Dermatologist
5.0 out of 5 stars 1 review

Why does acne relapse after Accutane?

+1

Accutane is most effective when it is given at an average dose of 1 mg/kg per day for 6 months.  Low dose Accutane like 20 mg per day for 4 months usually clears the acne well but is much more likely to relapse.  So the total dose during treatment is one potential cause of relapse after Accutane.

Even if given at the right dose, there is a certain percentage of patients that will relapse, approximately 20%.  Some will need a repeat course of Accutane and some may not respond at all. 

Other factors that may make a relapse more likely include hormonal abnormalities, like polycystic ovary syndrome, where there is an excess of androgens that lead to acne break outs.  Accutane is less effective in patients with hormonal abnormalities.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...